Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 269, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2017, 3:49 PM CDT for Chase County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 3:49 PM CDT (20:49 UTC)
- Expired
- Oct 9, 2017, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930
WUUS53 KICT 092049
SVRICT
KSC017-092130-
/O.NEW.KICT.SV.W.0269.171009T2049Z-171009T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
349 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in east central Kansas...
* Until 430 PM CDT
* At 348 PM CDT, a severe thunderstorm was located 10 miles south of
Cottonwood Falls, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green, Saffordville
and Tallgrass Prairie Preserve.
This includes Interstate 35 between Mile Markers 100 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9636 3812 9657 3822 9662 3841 9658
3841 9636
TIME...MOT...LOC 2048Z 232DEG 21KT 3821 9652
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL3 follow-up statements
413
WWUS53 KICT 092100
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
400 PM CDT MON OCT 9 2017
KSC017-092130-
/O.CON.KICT.SV.W.0269.000000T0000Z-171009T2130Z/
Chase KS-
400 PM CDT MON OCT 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CHASE COUNTY...
At 400 PM CDT, a severe thunderstorm was located 9 miles southeast of
Cottonwood Falls, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green and
Saffordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9636 3812 9657 3822 9656 3841 9654
3841 9636
TIME...MOT...LOC 2100Z 232DEG 21KT 3825 9645
HAIL...0.88IN
WIND...60MPH
$$
DARMOFAL529
WWUS53 KICT 092109
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
409 PM CDT MON OCT 9 2017
KSC017-092130-
/O.CON.KICT.SV.W.0269.000000T0000Z-171009T2130Z/
Chase KS-
409 PM CDT MON OCT 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CHASE COUNTY...
At 409 PM CDT, a severe thunderstorm was located 10 miles southeast
of Cottonwood Falls, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Saffordville and the Kansas turnpike between mile posts 100 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9636 3812 9657 3822 9651 3841 9648
3841 9636
TIME...MOT...LOC 2109Z 237DEG 22KT 3828 9638
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL357
WWUS53 KICT 092122
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
422 PM CDT MON OCT 9 2017
KSC017-092132-
/O.EXP.KICT.SV.W.0269.000000T0000Z-171009T2130Z/
Chase KS-
422 PM CDT MON OCT 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3813 9636 3812 9657 3822 9651 3841 9648
3841 9636
TIME...MOT...LOC 2122Z 232DEG 21KT 3832 9631
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:23 PM CDT, 26 minutes earlier.
Area forecast discussion, Oct 9, 3:23 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 323 PM CDT Mon Oct 9 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 316 PM CDT Mon Oct 9 2017 Interesting late afternoon and early evening severe setup, as surface low over central OK makes slow progress straight east across nrn OK for the afternoon hours. The main surface synoptic cold front attached to the low, currently over the eastern half of the Wichita Metro area, basically along the KS Turnpike. Low level moisture continues to increase just ahead and to the northeast of the low for areas east of the KS turnpike and south of Highway 54. MLCAPE values along the KS/OK border have climbed into the 1000-1500 J/KG range, with surface dewpoints climbing into the mid 60s. Highest instability is along the KS/OK border. As the late afternoon continues the vigorous shortwave currently over Central Co will move out into the high plains, with bulk shear increasing across the plains to 60-65 kts across most of south central KS and southeast KS. Placement of the warm front and northward progression of the low level moisture will be critical to placement of severe potential for the late afternoon and early evening hours. The combination of the instability and shear suggests severe producing supercells are possible for areas east of the KS turnpike into the evening hours. The main concern will mainly be very large hail and damaging winds, as 0-1km CAPE in only around 200 j/kg. But directional shear and curving hodographs suggests that a tornado or two cannot be ruled out at least through sunset, primarily along the KS/OK border. Could also see a few elevated severe storms to the north of the cold front across portions of central KS given the increasing steep lapse rates and bulk shear into the evening hours. Gusty post frontal winds will also increase across much of south central KS for the evening hours, with some gusts to 45 mph possible, so will go with a wind advisory this evening for much central and south central KS as the front pushes SE. The strong cold front will make its way across most of the forecast area overnight, with lingering showers expected across most of central KS into Tue morning as the main cold core shortwave pushes across central KS by Tue morning. As the front pushes south, expect to see well below normal temperatures (ie...chilly temps) push south across the region with high temps on Tue only in the low 50s. Cooler than normal temps will be the main story for Tue-Wed as the cool Canadian surface ridge of high pressure makes its way across the area. As the ridge moves over. expect ideal radiational cooling conditions with light winds and clear skies possibly leading to areas of frost over portions of central KS by Wed morning as low temps fall into the middle 30s. Ketcham .LONG TERM...(Thursday through Monday) Issued at 316 PM CDT Mon Oct 9 2017 The chilly temps will be short lived, as warmer temperatures will quickly return to the region for Thursday-Saturday as southerly winds push warmer air northward across the central plains. Medium range models suggest another shortwave will move across the northern plains late Fri or Sat with chances of shower and storm chances returning to the region. Still some timing differences on when the shortwave will move across, but both the GFS and ECMWF show another strong front pushing southeast across the area for late Fri night or early Sat. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1241 PM CDT Mon Oct 9 2017 A strong cold front will continue to slice southeast across the region this afternoon and tonight. Behind the front, strong north winds and MVFR ceiling are expected. Ahead of the front, scattered thunderstorms will prevail over southeast Kansas after 3 pm, some of which may be severe. Scattered to numerous showers and thunderstorms will expand across much of the area this evening and overnight, as a strong upper disturbance approaches from the west. ADK && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 53 38 67 / 70 40 0 0 Hutchinson 41 52 36 67 / 70 40 0 0 Newton 41 50 36 65 / 80 50 0 0 ElDorado 43 51 37 66 / 80 50 0 0 Winfield-KWLD 45 54 38 66 / 60 40 0 0 Russell 38 53 36 67 / 70 30 0 0 Great Bend 38 54 36 67 / 70 30 0 0 Salina 41 51 36 66 / 80 50 0 0 McPherson 40 51 35 66 / 80 50 0 0 Coffeyville 51 54 40 66 / 80 40 0 0 Chanute 49 52 40 65 / 90 50 0 0 Iola 49 52 40 65 / 80 50 0 0 Parsons-KPPF 51 53 40 66 / 80 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Tuesday for KSZ049-051-052-067-068- 082-083-091-092. Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048. Wind Advisory until 1 AM CDT Tuesday for KSZ050. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous weather outlook, Oct 9, 5:21 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 521 AM CDT Mon Oct 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 521 AM CDT Mon Oct 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Severe storms will be possible for this afternoon and evening, mainly for locations along and east of the Kansas turnpike. Storms are expected to develop after 2 pm near I-35 and will move northeast across southeast Kansas. Golf ball or larger size hail, damaging winds up to 65 mph, and a few tornadoes are possible. The Cow Creek, near and north of Hutchinson, will remain just below flood stage for today and tonight. Strong northerly winds of 25 to 35 mph with higher gusts will affect portions of central Kansas this afternoon, see latest wind advisory for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Cow Creek, near and north of Hutchinson, is expected to experience minor flooding Tuesday into Wednesday. Please check the latest flood statement for details. Patchy frost is possible in north-central Kansas early Wednesday morning. Chances for thunderstorms will exist from Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Jakub
In the hours before
Special weather statement, Oct 9, 2:08 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Wichita KS 208 PM CDT MON OCT 9 2017 KSZ095-099-091945- Montgomery KS-Wilson KS- 208 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Montgomery County in southeastern Kansas... Southeastern Wilson County in southeastern Kansas... * Until 245 PM CDT * At 205 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Neodesha...moving north at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neodesha, Altoona and Sycamore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553 TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570 KLEINSASSER
Special weather statement, Oct 9, 2:39 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Wichita KS 239 PM CDT MON OCT 9 2017 KSZ095-096-092000- Wilson KS-Neosho KS- 239 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Wilson County in southeastern Kansas... Southwestern Neosho County in southeastern Kansas... * Until 300 PM CDT * At 237 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Thayer, or 7 miles east of Neodesha...moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Thayer, Altoona, Galesburg, Earlton and Lake Parsons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3739 9563 3754 9568 3765 9530 3740 9530 TIME...MOT...LOC 1938Z 228DEG 19KT 3746 9555 DARMOFAL
Special weather statement, Oct 9, 3:20 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT MON OCT 9 2017
KSZ053-092045-
Chase KS-
320 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chase County in east central Kansas...
* Until 345 PM CDT
* At 317 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles northeast of Burns, or 14
miles southeast of Florence...moving northeast at 20 mph. Another
strong storm was located 7 miles south of Elmdale.
wind gusts up to 50 mph will be possible with this storm and pea
size hail.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green, Wonsevu,
Tallgrass Prairie and Tallgrass Prairie Preserve.
LAT...LON 3828 9635 3823 9636 3808 9657 3809 9684
3846 9658
TIME...MOT...LOC 2019Z 224DEG 16KT 3813 9670
DARMOFALSpecial weather statement, Oct 9, 3:32 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Wichita KS 332 PM CDT MON OCT 9 2017 KSZ096-092100- Neosho KS- 332 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Neosho County in southeastern Kansas... * Until 400 PM CDT * At 329 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 5 miles northwest of Erie...moving northeast at 20 mph. wind gusts up to 50 mph will be possible with this storm along with pea size hail. * Locations impacted include... Stark and areas between Erie and Stark. LAT...LON 3751 9536 3773 9542 3773 9509 3755 9509 TIME...MOT...LOC 2031Z 240DEG 19KT 3760 9532 DARMOFAL
Special weather statement, Oct 9, 3:40 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT MON OCT 9 2017
KSZ070-071-092115-
Greenwood KS-Woodson KS-
340 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
East central Greenwood County in southeastern Kansas...
Northwestern Woodson County in southeastern Kansas...
* Until 415 PM CDT
* At 338 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles north of Toronto, or 12
miles west of Yates Center...moving northeast at 25 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Yates Center and Virgil.
LAT...LON 3788 9567 3783 9603 3803 9607 3804 9586
3804 9570
TIME...MOT...LOC 2040Z 232DEG 22KT 3794 9595
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:21 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 20 hr |
| Oct 9, 2:08 PM CDT | Special Weather Statement | ICT | Wilson | 37 min |
| Oct 9, 2:39 PM CDT | Special Weather Statement | ICT | Neosho | 21 min |
| Oct 9, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 39 min |
| Oct 9, 3:20 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Oct 9, 3:32 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| Oct 9, 3:40 PM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Oct 9, 4:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| Oct 9, 4:17 PM CDT | Special Weather Statement | ICT | Greenwood | 13 min |
| Oct 9, 4:34 PM CDT | Special Weather Statement | ICT | Greenwood | 26 min |
| Oct 9, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 33 min |
| Oct 9, 4:45 PM CDT | Special Weather Statement | ICT | Allen, Labette, Neosho | 30 min |
| Oct 9, 6:20 PM CDT | Special Weather Statement | ICT | Montgomery | 25 min |
| Oct 9, 6:52 PM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.